I took three Levaquin 500mg pills over four days. This was prescribed as a first-round attempt to treating an unexplained fever of 103 degrees. No other symptoms, just the fever. Other than being overweight, I am otherwise healthy, no asthma etc. On the third dose, within one hour my wrists (both of them) became so painful that I resorted to strapping on wrist guards (for rollerblading) to keep them stabilized to reduce the pain.
I didn't sleep much the entire night. It was obvious to me that the medicine caused the problem since it came on so suddenly from taking the 3rd pill, with absolutely no previous problems. The next day, the pain was considerably less, but I still some soreness. As the day progressed, I assumed that the medicine must be getting out of my system since the pain was subsiding more and more as the day progressed. By the afternoon, I could pitch a baseball (although limitedly) with my 6 year old son. Late in the evening, however, my left knee was so sore that I literally could not lift my leg while seated. At one point, I was sitting on the side of the bed, my right foot on the floor and left foot on the bed railing. I absolutely could not lift my foot to lower it to the ground because the pain was so excruciating.
I spent the night in the recliner. By morning, the pain was considerably better, but still painful. Finger joints remained stiff and sore for at least a week. Luckily I was on vacation this week, but wouldn't have been able to go to work otherwise.
It has been two weeks and two days since I took the last pill. It took a week and a half for me to feel like I had returned to normal. I have had some residual joint discomfort (now in my hips and ankles), but it is minimal and doesn't prevent me from doing anything I want to do. I am careful to sleep with my wrists straight so I don't have the carpal tunnel symptoms.
What I did: I immediately quit taking the medicine. I didn't take anything with the Levaquin. I drank water like a camel and used vinegar and apple cider in an effort to clean out my system. (I dipped baby carrots in a vinegar apple cider mixture, allowing very slow vinegar intake.) Three days after the last Levaquin, I took some Aleve doses as an anti-inflammatory.
Oh yes, the doctor refuses to entertain any notion that the medicine may have caused my pain and wouldn't file an Adverse Drug Reaction report. He says that it could have been the mystery virus that caused the joint pain. I guess he's got a point, but I would think the sudden severe onset of pain would have been the clue that something else was the problem. I would think if it had been the virus, it would have occurred more gradually. Using this site, I filed the ADR myself.
Anyway, I was panicked when I was experiencing the severe pain and reading through this list, I feared that it would last a long time. I hope that reading this will give some folks confidence that the symptoms don't last forever, at least that was my experience.
Last Updated 7/24/04